A thorough history of present illness including information gathered from available friends, family, and emergency medical service personnel can be invaluable in the management of poisoned patients.
Perform a comprehensive physical exam including a full set of vital signs to help classify the patient's clinical presentation into a particular toxidrome.
Always focus on supportive measures first in the clinical management of poisoned patients.
Consult your regional poison center (1-800-222-1222) to ensure the appropriate management of poisoned patients.
More than 2 million toxic exposures and poisonings are reported to U.S. regional poison centers annually. Consequently, all emergency physicians should possess a basic fundamental comprehension of emergency toxicology and a sound clinical approach for managing the poisoned patient. Depending on the absolute dose and/or duration of exposure, all substances have the potential for harm. Factors including the absorption, distribution, and elimination rate of the inciting agent help determine its overall toxicity. In poisoned patients, the pharmacokinetic features of the toxin (eg, circulating half-life) can be markedly prolonged secondary to extended absorption times and the saturation of metabolizing enzymes. These toxicokinetic principles often result in an unpredictable onset of symptoms and overall duration of toxicity.
The initial goal in managing a poisoned patient is to provide excellent supportive care. Contact your regional poison center (1-800-222-1222) early in the management of your patient as they can provide invaluable support. To aid in making the diagnosis, attempt to classify the patient's clinical presentation into a specific toxidrome (a syndrome complex that characterizes certain classes of poisonings) (Table 54-1). Only by following the preceding guidelines will certain patients be suitable for decontamination measures and possibly focused antidotal care.
||Download (.pdf) Table 54-1.
|Toxidrome ||Representative agent(s) ||Most Common Findings ||Additional Signs/Symptoms ||Potential Interventions |
|Opioid ||Heroin, morphine ||CNS depression, miosis, respiratory depression ||Hypothermia, bradycardia, respiratory arrest, acute lung injury ||Ventilation or naloxone |
|Sympathomimetic ||Cocaine, amphetamine ||Psychomotor agitation, mydriasis, diaphoresis, tachycardia, hypertension, hyperthermia ||Seizures, rhabdomyolysis, myocardial infarction, cardiac arrest ||Cooling, sedation with benzodiazepine, hydration |
|Cholinergic ||Organophosphate insecticides, carbamate insecticides ||Salivation, lacrimation, diaphoresis, nausea, vomiting, urination, defecation, muscle fasciculations, weakness, bronchorrhea ||Bradycardia, seizures, respiratory failure ||Airway protection and ventilation, atropine, pralidoxime |
|Anticholinergic ||Scopolamine, atropine ||AMS, mydriasis, dry/flushed skin, urinary retention, decreased bowel sounds, hyperthermia, dry mucous membranes ||Seizures, dysrhythmias, rhabdomyolysis ||Physostigmine (if applicable), sedation with benzodiazepine, cooling, supportive management |
|Salicylates ||Aspirin, oil of wintergreen ||AMS, respiratory alkalosis, metabolic acidosis, tinnitus, hyperpnea, tachycardia, diaphoresis, nausea, vomiting ||Low-grade fever, ketonuria, acute lung injury ||MDAC, alkalinization of the urine with K+ repletion, hemodialysis, hydration |
|Hypoglycemia ||Sulfonylureas, insulin ||AMS, diaphoresis, tachycardia, hypertension ||Paralysis, slurring of speech, seizures ||Glucose, octreotide |
|Serotonin syndrome ||Meperidine or dextromethorphan and MAOI; SSRI and TCA; SSRI/TCA/MAOI and amphetamines; SSRI alone ||AMS, increased muscle tone, hyperreflexia, hyperthermia ||Intermittent whole-body tremor ||Cooling, sedation with benzodiazepine, supportive management |